Drought, Far Northeast Highlands
- When
- May 3, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought developed across the far northeast highlands and Harding County early in the month of May after several months of below normal precipitation. These drought conditions are expected to worsen in June.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought developed across the far northeast highlands and Harding County early in the month of May after several months of below normal precipitation. These drought conditions are expected to worsen in June. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 2, 2:00 PM MST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT MON MAY 2 2011 ...ANOTHER NIGHT OF FREEZING TEMPERATURES... .DISCUSSION... COLD NIGHT AHEAD AS THE UPPER LEVEL TROUGH EXITS EASTWARD AND SKIES CLEAR. THERE COULD BE A LINGERING SHOWER ACROSS THE SANGRES AND NORTHEAST DURING THE EARLY EVENING. LIGHTER WINDS AND CLEAR SKIES TONIGHT WILL PROMOTE ANOTHER ROUND OF FREEZING TEMPERATURES AREAWIDE. A TEMPERATURE INVERSION WILL DEVELOP...AND IT COULD KEEP A FEW MESA TOPS IN THE RIO GRANDE AND TULAROSA VALLEYS JUST ABOVE FREEZING. DRIER AND WARMER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK AND THE COMING WEEKEND AS NORTHWEST FLOW ALOFT GRADUALLY BECOMES MORE ZONAL. THE STORM TRACK LOOKS TO STAY WELL NORTH OF NEW MEXICO. WEST AND SW WINDS COULD BECOME BREEZY MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY...FRIDAY AND SUNDAY. DURING THESE PERIODS UPPER LEVEL TROUGHS WILL CROSS THE CENTRAL ROCKIES CAUSING WINDS ALOFT TO BRIEFLY STRENGTHEN OVER NEW MEXICO AND SURFACE TROUGHS TO DEVELOP IN THE LEE OF THE SOUTHERN ROCKIES. SINCE VERY DRY HUMIDITIES WILL REMAIN IN PLACE...FIRE WEATHER CONCERNS WILL ACCOMPANY THE STRONGER WINDS ACROSS THE EAST. TEMPERATURES WILL FINALLY CLIMB ABOVE NORMAL WEDNESDAY...ALTHOUGH THEY MAY DROP NEAR AND A LITTLE BELOW NORMAL THURSDAY IN THE NORTHEAST DUE TO A BACK DOOR COLD FRONT. HIGHS MAY PEAK SATURDAY AROUND 4 TO 12 DEGREES ABOVE NORMAL. 44 && .AVIATION... UPPER LOW CREATING THE WIDELY SEPARATED SHOWERS IS GRADUALLY PULLING EAST OF THE STATE. THIS WILL CREATE A DRYING TREND FROM WEST TO EAST...INCLUDING LOWERING CLOUD COVER AS THE EVENING PROGRESSES...ESPECIALLY WITHIN 1 TO 2 HOURS OF THE SUN GOING DOWN. MUCH DRIER AIR WILL INVADE THE STATE AFTER THAT AND PROVIDE LESS CONCERNS TO AVIATION. CANT RULE OUT SOME LOCALIZED LOW CLOUD DEVELOPMENT ACROSS THE NORTH CENTRAL MTNS LATE TONIGHT AND THIS WOULD FAVOR THE AREAS THAT RECEIVED RECENT SNOW ACCUMULATION. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... NO REAL SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. STILL LOOKING FOR THE OVERALL PATTERN CHANGE DURING THE UPCOMING WORK WEEK AS TEMPERATURES REBOUND BACK TO ABOVE NORMAL READINGS BY THE MIDDLE OF THE WEEK. MID LEVEL DRY SLOT WILL ALSO AFFECT LARGE PORTIONS OF THE STATE AND CREATE LOWER HUMIDITY THROUGH THE END OF THE WEEK. PERHAPS 1 TO 3 HOURS OF CRITICAL CONDITIONS WOULD BE FOUND ACROSS PORTIONS OF THE NORTHEAST SUCH AS AFFECTING ZONES 104 AND NORTHERN 108 BUT DUE TO THE RECENT SIGNIFICANT SNOWFALL THERE...FIRE DANGER WOULD BE MUTED SOME. THUS A WATCH IS NOT WARRANTED AT THIS TIME. AS FAR AS THE NEAR TERM...BELOW NORMAL TEMPERATURES WILL CONTINUE INTO TUESDAY. HUMIDITY RECOVERIES WILL BE LOWEST ACROSS WESTERN AREAS DUE TO MID LEVEL DRY SLOTTING. FREEZING TEMPERATURES WILL ALSO MAKE HEADLINES TONIGHT AND COULD PROVIDE SOME MID TERM AFFECTS TO HOW LIVE FUELS MOISTEN AND/OR GREEN UP. EVEN WITH THE COOLER TEMPERATURES ON TUESDAY...MINIMUM HUMIDITIES SHOULD FALL INTO THE SINGLE DIGITS ACROSS A LARGE PORTION OF THE FORECAST AREA...ESPECIALLY LATER IN THE DAY DUE TO DECENT MIXING. VENTILATION WILL BE LOWER ON TUESDAY AS COMPARED TO TODAY DUE TO THE EXITING UPPER LOW AND ITS STEEP LAPSE RATES BUT...STILL GOOD MOST AREAS. AS MENTIONED ABOVE...WINDS SHOULD PICK UP A BIT ON WEDNESDAY...ESPECIALLY ACROSS THE EASTERN PLAINS AND AREAS ALONG THE COLORADO BORDER DUE TO A WAVE PASSAGE ACROSS THE NORTHERN AND CENTRAL ROCKIES. THIS WILL MOST ASSUREDLY INCREASE VENTILATION RATES ACROSS THE ENTIRE AREA BUT BE ACCOMPANIED WITH LOWER HUMIDITY. MINIMUM/S SHOULD BE IN THE SINGLE DIGITS DURING THE MID/LATE AFTERNOON HOURS THANKS TO MID LEVEL DRY SLOT EFFECTS. LAPSE RATES WILL ALSO BE STRONG. WILL KEEP AN EYE ON THE NORTHEAST AND EAST CENTRAL PLAINS AS IT CONCERNS A FIRE WEATHER WATCH BUT DUE TO THE RECENT MOISTURE AND COOL SPELL OUT THAT WAY...ERRING ON THE SIDE OF LESS FIRE DANGER OVERALL. ALTHOUGH...HAVE TO IMAGINE THAT ALL OF THE FINE FUELS ARE STILL DORMANT AND/OR IN THE VERY PRELIMINARY STAGES OF GREENUP SO IT DOESNT TAKE LONG FOR THE FUELS TO DRY OUT AND CARRY FIRE FAIRLY WELL. BASED ON THE CURRENT PATTERN FOR THURSDAY AND FRIDAY...WINDS SHOULD BE A BIT LOWER VERSUS WEDNESDAY. ALTHOUGH MODELS ARE SHOWING MORE DISTINCT LEE SIDE TROUGHING ON FRIDAY. THUS...CREATING SOME BREEZINESS ACROSS THE EASTERN PLAINS. THE FLOW ALOFT IS MODERATE DURING THIS PERIOD SO NOT LOOKING FOR ANY RIP ROARING WIND EVENT. VENTILATION OVERALL WILL REMAIN PRETTY GOOD DURING THIS PERIOD ALTHOUGH A WEAK BACK DOOR COLD FRONT WILL LOWER VENTILATION RATIONS ON THURSDAY ACROSS THE EASTERN PLAINS. THIS BACK DOOR WIND SHIFT SHOULD ALSO INCREASE DEWPOINTS ACROSS CENTRAL AND EASTERN AREAS BUT WOULD BE SHORTER LIVED AS EFFICIENT MIXING ON THURSDAY MOST AREAS SHOULD DRY THE SURFACE OUT. THIS WOULD LEAVE FRIDAY AS A LOW HUMIDITY DAY ONCE AGAIN WITH LOTS OF SINGLE DIGITS DEPICTED IN OUR CURRENT FORECAST. AS MENTIONED ABOVE...ABOVE NORMAL TEMPERATURES WILL PREVAIL LATER IN THE WEEK. THIS COULD PROMOTE SOME GREENUP IN AREAS WHERE RECENT PRECIPITATION HAS FALLEN...ESPECIALLY THE UPPER RIO GRANDE VALLEY...NORTHWEST PLATEAU AND PORTIONS OF THE NORTHEAST. JUST DEPENDS ON SOIL TEMPERATURES. WEAK RIDGING OVER THE WEEKEND SHOULD KEEP TEMPERATURES ON THE WARMER SIDE AS COMPARED TO NORMAL. THIS IS DEPICTED IN BOTH THE GFS AND ECMWF ALTHOUGH THE GFS IS A BIT MORE PROGRESSIVE WITH SLIGHTLY BREAKING DOWN THE RIDGE ON SUNDAY VERSUS THE ECMWF. EITHER WAY...LEE SIDE TROUGHING SHOULD GRADUALLY INCREASE WINDS ACROSS THE EASTERN DURING THE WEEKEND. LONG RANGE MODELS DIVERGE A BIT MORE EARLY NEXT WEEK BUT THERE IS SOME CONSENSUS IN A STRONGER WIND FLOW FOR THIS PERIOD. ESPECIALLY ON MONDAY WITH THE RIDGE BEING BROKE DOWN. THE ECMWF IS MUCH DEEPER WITH PARENT TROUGH THAN THE GFS SO THIS AFFECTS WIND FLOW ALOFT AND TEMPERATURES AT THE SURFACE. PRECIPITATION IS NOT LIKELY TUESDAY THROUGH SUNDAY BASED ON THE LATEST MODEL PROJECTIONS. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 25 69 33 77 / 0 0 0 0 DULCE........................... 18 61 29 68 / 5 0 0 0 CUBA............................ 21 63 27 71 / 5 0 0 0 GALLUP.......................... 15 68 26 73 / 0 0 0 0 EL MORRO........................ 15 64 24 70 / 0 0 0 0 GRANTS.......................... 17 67 26 74 / 0 0 0 0 QUEMADO......................... 15 68 28 74 / 0 0 0 0 GLENWOOD........................ 27 76 35 81 / 0 0 0 0 CHAMA........................... 12 54 28 62 / 5 0 0 0 LOS ALAMOS...................... 25 61 32 71 / 5 0 0 0 PECOS........................... 22 60 32 70 / 10 0 0 0 CERRO/QUESTA.................... 15 57 26 66 / 10 0 0 0 RED RIVER....................... 16 47 30 56 / 10 0 0 0 ANGEL FIRE...................... 15 51 29 60 / 10 0 0 0 TAOS............................ 18 62 26 70 / 5 0 0 0 MORA............................ 15 57 30 66 / 10 0 0 0 ESPANOLA........................ 27 69 31 78 / 0 0 0 0 SANTA FE........................ 25 63 31 73 / 5 0 0 0 SANTA FE AIRPORT................ 24 65 32 76 / 5 0 0 0 ALBUQUERQUE FOOTHILLS........... 31 67 40 78 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 33 68 44 78 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 29 69 36 79 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 30 68 39 79 / 0 0 0 0 LOS LUNAS....................... 29 70 36 80 / 0 0 0 0 RIO RANCHO...................... 31 68 40 79 / 0 0 0 0 SOCORRO......................... 31 73 41 82 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 26 65 38 74 / 5 0 0 0 TIJERAS......................... 25 66 37 75 / 5 0 0 0 MORIARTY/ESTANCIA............... 22 65 33 76 / 5 0 0 0 CLINES CORNERS.................. 23 63 35 72 / 5 0 0 0 GRAN QUIVIRA.................... 26 65 37 75 / 5 0 0 0 CARRIZOZO....................... 31 66 43 75 / 0 0 0 0 RUIDOSO......................... 30 59 41 69 / 5 0 0 0 CAPULIN......................... 21 61 34 71 / 10 0 0 0 RATON........................... 20 65 31 74 / 10 0 0 0 SPRINGER........................ 21 66 32 76 / 5 0 0 0 LAS VEGAS....................... 21 63 33 72 / 10 0 0 0 CLAYTON......................... 29 68 39 74 / 5 0 0 0 ROY............................. 25 65 36 75 / 5 0 0 0 CONCHAS......................... 29 72 37 82 / 0 0 0 0 SANTA ROSA...................... 26 71 38 81 / 5 0 0 0 TUCUMCARI....................... 30 72 40 81 / 0 0 0 0 CLOVIS.......................... 31 69 37 77 / 0 0 0 0 PORTALES........................ 30 70 36 78 / 0 0 0 0 FORT SUMNER..................... 30 71 38 80 / 0 0 0 0 ROSWELL......................... 32 72 41 82 / 0 0 0 0 PICACHO......................... 29 69 38 81 / 0 0 0 0 ELK............................. 27 64 38 76 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ501-517>520-522>525-528>540. && 44/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 526 AM MDT MON MAY 2 2011 NMZ501>540-031200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 526 AM MDT MON MAY 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SUB-FREEZING TEMPERATURES WILL PERSIST THROUGH MID-MORNING ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SUB-FREEZING TEMPERATURES WILL RETURN VERY EARLY TUESDAY MORNING ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. THIS WILL POSE A THREAT TO TENDER OUTDOOR VEGETATION AND DOMESTIC ANIMALS. EXPECT READINGS TO CLIMB ABOVE FREEZING BY MID-MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DPORTER
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311849, 311850.